Virginia, 2020

Winter Storm in Virginia, February 20 to 21, 2020

February 20 to 21, 2020 · NWS AKQ · 13 events in 13 counties and zones

Low pressure tracking from the Gulf Coast States east northeast and off the Southeast Coast produced snowfall totals between two inches and five inches across south central and southeast Virginia.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure tracking from the Gulf Coast States east northeast and off the Southeast Coast produced snowfall totals between two inches and five inches across south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 20, 3:40 PM EST, 20 minutes earlier.

Area forecast discussion, Feb 20, 3:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
340 PM EST Thu Feb 20 2020

.SYNOPSIS...
Low pressure moves off the Carolina coast tonight. High
pressure returns for the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 335 PM EST Thursday...

Erosion of the low level dry air occurring now and lgt mixed
pcpn has made across most of srn VA into NE NC. The HRRR from
Wed morning nailed it (temperatures rising into the 40s...and
period of RA or mixed RA/SN this afternoon). The transition
from mixed RA/SN to SN will be occurring through early/mid this
evening. Beginning to see W-E banding on radar and w/ 800-700mb
frontogenesis expected to push across srn/SE VA and NE NC...mdt
to hvy SN is expected. Have made no changes to headlines
attm...and only minor adjustments to SN accums (after WPC/WFO
coord). Highest totals expected over interior SE VA and into
most of NE NC (excluding the Outer Banks/in VA along the
bay/ocean). Will likely lose some accum due to melting
(temperatures above freezing/warm ground). Intensity of pcpn
expected to pick up this evening and have used the model Kuchera
SLR over standard 10:0 SLR to aid in accum fcst. Dry air will
hang on across the nrn 1/3rd but kept flurries or SLGT CHC -SN
those areas w/ little or no accum.

Lo pres will be strengthening off the SE CONUS tonight. Becoming
windy...NNE winds to gust to 30-40 mph at the immediate coast.
SN will taper off WNW to ESE after midnight and partial clearing
will begin. Temperatures falling to or just blo freezing this
evening...then lows tonight 20-25 central/W and NE to the u20s-
around 30F far SE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 115 PM EST Thursday...

Any pcpn over far SE VA-coastal NE NC quickly ends early Fri
morning. Otw...hi pres and clearing out for Fri...though cold
w/ highs in the u30s-l40s (l-m30s over areas that have SN cover).
N winds remaining breezy at the coast. After a chilly night Fri
night w/ the center of sfc hi pres arriving late...Sat will be
dry w/ more seasonable conditions. Lows Fri night from the
l-m20s inland to the u20s-around 30F at the coast. Highs Sat in
the u40s-l50s.

Sfc hi pres remains near or just SE of the local area Sat night
through Sun as the next storm system begins to take shape INVOF
central Plains. Winds turn SSW leading to continued moderation
w/ little clouds. SKC Sat night w/ near calm conditions. Lows in
the m-u20s inland to the l30s right along the immediate coast
in ern/SE VA and coastal NE NC. Mostly sunny and mild Sun w/
highs mainly 55-60F...though cooler along the bay/ocean.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 255 PM EDT Thursday...

Low pressure tracks NE through the Ohio Valley late Monday into
Tuesday. The trailing cold front will result in scattered rain
showers with PoPs increasing to 60-75% by Tuesday. This system will
be followed by stronger low developing Wednesday/Thursday along a
deep trough moving into the region. This system is developing in a
much stronger kinematic environment but current model consensus is
that the low will track inland, and therefore it is expected bring
only rain into the CWA Wednesday into early Thursday. High pressure
moves in Thursday.

Low temps Sun night will range from the low 30s in the piedmont to
the upper 30s along the coast. Low temps Mon and Tues nights will
range from the low 40s in the NW to the upper 40s to low 50s in the
SE. Low temps Wed night will range from the mid 30s in the NW to the
low 40s in the SE. Low temps on Thurs night will be the coldest of
the long term period with mid-20s in the NW and low 30s in the SE.
High temps Mon will range from the mid-50s in the NW to around 60F
in the SE. High temps Tues and Wed will range from the upper 50s in
the NW to the mid-60s in the SE. High temps on Thurs will range from
the upper 40s in the NW to the mid-50s in the SE.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 105 PM EST THURSDAY...

Current VFR conditions will continue until around 21z when rain
begins to move into RIC/ORF/PHF/ECG and CIGs lower to MVFR
levels. VFR conditions are expected to continue at SBY through
the 18z TAF period. Rain is expected to transition to snow
around 22z at RIC and around 23z- 00z at ORF/PHF/ECG. After 00z
IFR conditions due to CIGs and visibilities (and LIFR
conditions due to visibilities in bands of heavier snow) are
expected in SE terminals (ORF/PHF/ECG). Expect the snow to
tapper off from NW to SE overnight into early Friday morning
with snow ending around 09z- 10z Friday at PHF/ORF and by around
12z at ECG. Winds are currently NE/ENE at 5-10 kt but are
expected to strengthen after 00z Friday and continue to
strengthen through the day. Expect winds of 10-15 kt by early
Friday at RIC/SBY, 10-15 kt with gusts to 25 kt at PHF, and
15-20 kt with gusts to 30 kt at ORF/ECG.

OUTLOOK...
VFR conditions return Fri thru Sun as high pressure returns.
Light showers and possible flight restrictions will be possible
on Tuesday as a cold front moves through the region.

&&

.MARINE...
As of 250 PM EST Thursday...

Winds are N/NE 5-15 kts this afternoon as a weak high sits over the
northeast and low pressure is off the SE coast. Waves in the bay 1-2
ft and seas 3-5 ft. Wind speeds will increase this evening as the
low moves closer to the region off the Carolina coast and a strong
1044 mb high builds in over the center of the country, resulting in
a tightening of the pressure gradient across area waters. Winds
overnight and Friday morning will be 20-30 kts with gusts up to 40
kts for Currituck Sound and the southern coastal waters south of
Cape Charles. Waves/Seas will also start building tonight and by
Friday morning and early afternoon expect 2-4 ft waves in the bay
with around 5 ft at the mouth of the bay, and seas 5-9 ft with the
highest seas over the southern coastal waters.

Only minor timing adjustments to the headlines. Moved the start time
for the Gale warning for Currituck sound up to 00Z tonight, and
extended the SCA for the lower bay and coastal waters off the lower
VA eastern shore out a few hours. Currently, the Gale Warnings for
Currituck Sound and southern coastal waters go from 00Z tonight
until 21Z Friday, with SCA's likely needed for at least the southern
coastal waters beyond 21Z for lingering seas. The SCA for the lower
bay goes from 00Z tonight until 00Z Saturday, and 03Z to 21Z for the
upper bay. The SCA for the rivers goes from 05Z to 18Z Saturday, and
03Z to 21Z Saturday for the lower James. Finally, the SCA for the
northern coastal waters starts at 03Z and goes until 03Z Saturday
for zones ANZ650/652 and 06Z Saturday for zone ANZ654.

Winds will begin to subside late Friday morning as the low moves
away from the area and high pressure shifts over to the OH valley.
By late Friday evening the bay should fall below SCA criteria.
Conditions improve for the weekend as high pressure remains in
control, however SCA's for lingering high seas will likely remain
for the coastal waters through Saturday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Winter Storm Warning until 7 AM EST Friday for NCZ012>017-
     030>032.
     Winter Weather Advisory from 10 PM this evening to 7 AM EST
     Friday for NCZ102.
     Wind Advisory from 7 PM this evening to 1 PM EST Friday for
     NCZ102.
     High Surf Advisory from 4 AM to 7 PM EST Friday for NCZ102.
VA...Winter Storm Warning until 7 AM EST Friday for VAZ087>090-092-
     093-095>098-523>525.
     Winter Weather Advisory until 7 AM EST Friday for VAZ065>068-
     078>086-099-100-512>516-518-520.
MARINE...Small Craft Advisory from 10 PM this evening to 1 AM EST
     Saturday for ANZ654.
     Gale Warning from 7 PM this evening to 4 PM EST Friday for
     ANZ633-656-658.
     Small Craft Advisory from 10 PM this evening to 10 PM EST
     Friday for ANZ650-652.
     Small Craft Advisory from midnight tonight to 1 PM EST Friday
     for ANZ635>637.
     Small Craft Advisory from 7 PM this evening to 7 PM EST Friday
     for ANZ632-634.
     Small Craft Advisory from 10 PM this evening to 4 PM EST
     Friday for ANZ630-631-638.

&&

SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...RMM
MARINE...JDM
Hazardous weather outlook, Feb 20, 3:06 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
306 PM EST Thu Feb 20 2020

MDZ021>025-VAZ048-060>062-064-069-075>077-509>511-517-519-521-522-
212015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Powhatan-
Westmoreland-Richmond-Northumberland-Western Louisa-Eastern Louisa-
Western Hanover-Western King William-Western King and Queen-
Western Essex-Eastern Essex-
306 PM EST Thu Feb 20 2020

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ087>090-092-093-095>098-523>525-212015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-York-Newport News-Hampton/Poquoson-
306 PM EST Thu Feb 20 2020

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065>068-078>086-099-100-512>516-518-520-212015-
Mecklenburg-Lunenburg-Nottoway-Amelia-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Accomack-Northampton-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
306 PM EST Thu Feb 20 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-212015-
Eastern Currituck-
306 PM EST Thu Feb 20 2020

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Brunswick

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Brunswick forecast zone
Reported by
Public
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Snowfall totals ranged from three inches to four inches across the county. Gasburg reported 4.0 inches of snow.

Winter Storm, Chesapeake

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Chesapeake forecast zone
Reported by
Public
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Snowfall totals ranged from two inches to three inches across the county. Western Branch and Great Bridge (1 SE) reported 3.0 inches of snow.

Winter Storm, Gloucester

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Gloucester forecast zone
Reported by
Public
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Snowfall totals ranged from two inches to three inches across the county. Ware Neck and Gloucester Point (1 NNW) reported 3.0 inches of snow.

Winter Storm, Greensville

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Greensville forecast zone
Reported by
Trained Spotter
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall totals ranged from three inches to five inches across the county. Purdy and the City of Emporia reported 4.0 inches of snow. Slates Corner (1 W) reported 3.5 inches of snow.

Winter Storm, Isle of Wight

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Isle of Wight forecast zone
Reported by
CoCoRaHS

Snowfall totals ranged from two inches to five inches across the county. Windsor (1 E) reported 4.5 inches of snow. Pons (1 SSW) reported 4.0 inches of snow. Zuni and Carrsville reported 3.0 inches of snow.

Winter Storm, James City

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
James City forecast zone
Reported by
Public
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall totals ranged from two inches to four inches across the county. Lightfoot reported 3.4 inches of snow. Williamsburg reported 2.8 inches of snow. Toano reported 2.5 inches of snow.

Winter Storm, Mathews

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Mathews forecast zone
Reported by
Public
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Snowfall totals ranged from two inches to four inches across the county. Soles reported 3.5 inches of snow.

Winter Storm, Newport News

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Newport News forecast zone
Reported by
Public
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Snowfall totals ranged from two inches to three inches across the county. Beaconsdale reported 3.0 inches of snow. Newport News reported 2.5 inches of snow.

Winter Storm, Southampton

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Southampton forecast zone
Reported by
Trained Spotter
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall totals ranged from three inches to five inches across the county. City of Franklin (1 NNW) reported 5.1 inches of snow. Courtland reported 5.0 inches of snow.

Winter Storm, Suffolk

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Suffolk forecast zone
Reported by
Public

Snowfall totals ranged from two inches to five inches across the county. Kilby (2 WSW) reported 5.0 inches of snow. Downtown Suffolk reported 4.0 inches of snow.

Winter Storm, Surry

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Surry forecast zone
Reported by
Public
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Snowfall totals ranged from two inches to four inches across the county. Ellis Fork (1 SW), Surry, and Elberon reported 3.5 inches of snow.

Winter Storm, Sussex

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
Sussex forecast zone
Reported by
Official NWS Observations
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall totals ranged from two inches to four inches across the county. Wakefield (1 NW) reported 3.6 inches of snow.

Winter Storm, York

When
February 20, 4:00 PM EST to February 21, 4:00 AM EST
Where
York forecast zone
Reported by
Public
Coordinates
37.174, -76.433 (the zone’s center; the record gives no point)

Snowfall totals ranged from two inches to three inches across the county. Yorktown reported 3.0 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877908, 877913, 877919, 877921, 877923, 877928, 877930, 877935, 877938, 877942, 877944, 877949, 877951.